/ /

  • linkedin
  • Increase Font
  • Sharebar

    Addressing ocular surface toxicity in glaucoma patients

    Alternate causes should be considered, along with management techniques

    New York—Ocular surface disease is a common finding in patients using topical IOP-lowering medications. Because clinicians often attribute this problem to benzalkonium chloride toxicity, switching the patient’s therapy to a product that contains a “gentler” preservative or no preservative is a frequently employed solution.

    However, strategies for minimizing ocular surface issues associated with chronic topical medications should also consider whether the active ingredient itself might be the culprit and, as a basic principle, aim to minimize total drop exposure, said Nathan M. Radcliffe, MD.

    Recent: How cataract surgery may benefit certain PAC/PACG patients

    “About half of patients with glaucoma have signs and symptoms of dry eye, and so this is truly an issue that cannot be ignored,” said Dr. Radcliffe, director of glaucoma service and assistant professor of ophthalmology, Weill Corneal Medical College, New York. “Furthermore, there is clear evidence at least from basic science research to support the idea that toxicity from preservatives and particularly BAK plays a role in ocular surface disease in patients with glaucoma.”

    More glaucoma: What astronauts can teach us about glaucoma

    However, it is important to rule out whether the signs and symptoms are manifestations of a reaction to the active ingredient and to consider whether medical treatment can be eliminated altogether, and if not, how to use as few drops as possible, he noted.

    The medication molecule

    Dr. Radcliffe noted that prostaglandin analogues and brimonidine 0.2% can cause local reactions that can be mistaken for preservative-induced ocular surface toxicity.

    More: What is the non-clinical effect of pediatric glaucoma?

    Prostaglandin analogues can be associated with hyperemia, while there is about a 20% rate of allergic reaction to brimonidine in patients using the 0.2% formulation. The features of this type IV hypersensitivity reaction include hyperemia along with blepharitis and follicular conjunctivitis. Resolution is achieved only by stopping the medication.

    Decreasing drop burden

    New Call-to-action

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Poll

    View Results